advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From New Orleans, Louisiana, USA:

My seven year old daughter was diagnosed with Type 1 diabetes 8 months ago. Her highest blood sugar of the day is usually just before her dinner shot (200-300). She usually gets a shot of 1R and 4NPH and then 30 minutes later eats dinner. Approximately 2 to 3 hours after dinner she usually has a bad stomachache. This is followed by her lowest sugars of the day (50-90). We have sent her to the GI doctor and he said it is not a GI problem. It appears to be a diabetes related problem. Have you ever heard of this before, and what are parents doing to ease the stomach pain symptoms?

Answer:

I wonder if you couldn't try to get the supper sugar down. Choices to consider with your daughter's diabetes team include:

  • More NPH in the morning, with the risk of hypo at lunch or early afternoon;
  • Change to Humalog as quick insulin so you can use more NPH in morning;
  • Adding a shot at lunch; or
  • Ultralente in the morning mixed with the NPH (the group at Yale has extensive experience with this). I have used it some and it works.

LD

Additional comments from Linda Mackowiak, diabetes nurse specialist:

The drop in blood sugar could possibly cause a stomach ache at the time you mentioned. Talk to your doctor about lowering the Regular at dinner, as this is the insulin working at that time. As Dr. Deeb suggests, also work towards lowering the dinner blood sugar.

LM

Original posting 26 Sep 1998
Posted to Aches and Pains and Daily Care

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:00
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.